Alert archive / California / Special Weather Statements in 2015
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Sep 9, 2015, 1:21 PM PDT for Riverside County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2015, 1:21 PM PDT (20:21 UTC)
- Expired
- Sep 9, 2015, 2:15 PM PDT
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997
WWUS85 KPSR 092021
SPSPSR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM PDT WED SEP 9 2015
CAZ030-092115-
JOSHUA TREE NATIONAL PARK CA-
121 PM PDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RIVERSIDE AND SAN BERNARDINO COUNTIES
UNTIL 215 PM PDT
AT 121 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOSHUA TREE...OR 15 MILES SOUTHWEST OF TWENTYNINE PALMS...MOVING
NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3408 11645 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3403 11600 3403 11586
3385 11612 3392 11620 3392 11629 3394 11638
3404 11647
TIME...MOT...LOC 2021Z 143DEG 12KT 3403 11630
$$
LEINSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 9, 1:15 PM PDT, 6 minutes earlier.
Area forecast discussion, Sep 9, 1:15 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 115 PM MST WED SEP 9 2015 && .SYNOPSIS... AN INCREASE IN TROPICAL MOISTURE TONIGHT INTO THURSDAY WILL RESULT IN FAIRLY EXTENSIVE CLOUD COVERAGE ALONG WITH AN INCREASE IN RAIN POTENTIAL DURING THIS PERIOD. TEMPERATURES WILL TAKE A DIP BOTH DAYS WITH HIGHS A FEW DEGREES BELOW NORMAL. HIGH PRESSURE AND DRIER AIR MOVING INTO THE REGION WILL THEN REDUCE RAINFALL CHANCES AND ALLOW TEMPERATURES TO RECOVER TO ABOVE-NORMAL VALUES FROM FRIDAY INTO SATURDAY. INCREASED RAINFALL CHANCES AND COOLER TEMPERATURES ARE THEN POSSIBLE POTENTIALLY AS EARLY AS SUNDAY AND LASTING THROUGH EARLY NEXT WEEK AS LOW PRESSURE MOVES INTO THE REGIONS FROM THE WEST. && .DISCUSSION... .TONIGHT THROUGH THURSDAY.. THE COMBINATION OF CONSIDERABLE MID AND HIGH CLOUDINESS...WHICH IS KEEPING MANY LOWER DESERT TEMPERATURES DOWN IN THE UPPER 80S AND LOW 90S AT THIS LATE HOUR...AND A BIT OF AN INVERSION IN THE 850-700MB LAYER...IS KEEPING CONVECTIVE ACTIVITY PRETTY MUCH NON-EXISTENT OVER ALL OF OUR CWA THIS AFTERNOON. GIVEN THE FACT THAT THAT THESE FACTORS ARE NOT EXPECTED TO CHANGE MUCH THROUGH THIS EVENING...IT NOW APPEARS THAT ONLY ISOLATED TS ACTIVITY (AT MOST) IS ANTICIPATED OVER THE REGION THROUGH AT LEAST MIDNIGHT. TONIGHT AND THURSDAY ARE STILL LOOKING BETTER AS FAR AS RAINFALL CHANCES ARE CONCERNED...AS ADDITIONAL MOISTURE MOVES INTO THE REGION AND A MID-LEVEL INVERTED TROF MOVES NORTHWARD INTO AZ/SE CA AS WELL. THIS SCENARIO IS BEING SUPPORTED WELL BY THE LATEST (12Z) WRF4KM HIGH-RES MODEL RUN...WHICH IS SHOWING SCATTERED LIGHT SHOWERS MOVING INTO SOUTH-CENTRAL AZ EARLY THURSDAY. MORE ORGANIZED/INTENSE CONVECTIVE ACTIVITY IS POSSIBLE BY THU AFTERNOON...IF THERE ARE ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW THE SUN TO RAISE TEMPERATURES. STARTING FRIDAY...THE HIGH PRESSURE CENTER SHIFTS OVER THE GREAT BASIN BRINGING A NORTHERLY DRYING FLOW WHICH SHOULD BE ENOUGH TO DRAMATICALLY CUT DOWN ON OUR CHANCES FOR ANY RAINFALL. BEST CHANCES FOR ANY SHOWERS OR THUNDERSTORMS FOR FRIDAY AND SATURDAY WILL RESIDE OVER SOUTHEAST CALIFORNIA WHERE MODEST MOISTURE LEVELS SHOULD LINGER. THE DRYING CONDITIONS WILL ALSO RESULT IN WARMING TEMPERATURES WITH HIGHS BOUNCING BACK SEVERAL DEGREES AND LIKELY CLIMBING A DEGREE OR TWO ABOVE SEASONAL NORMALS. THE DRY NORTHERLY FLOW WON'T LAST LONG AS THE HIGH CENTER SHIFTS OVER NEW MEXICO ON SUNDAY WHILE A PACIFIC LOW PRESSURE TROUGH APPROACHES FROM THE NORTHWEST. THIS WILL AGAIN PROVIDE A SOUTHERLY FLOW REGIME OVER THE AREA AND SHOULD INCREASE MOISTURE LEVELS...BUT NOT ANYWHERE CLOSE TO WHAT WE ARE CURRENTLY EXPERIENCING. HAVE INCREASED POPS FOR SUNDAY THROUGH TUESDAY WITH MONDAY LIKELY HAVING THE BEST POTENTIAL FOR ANY WIDESPREAD SHOWERS AND THUNDERSTORMS. THE PACIFIC TROUGH IS CURRENTLY FORECAST TO TRACK THROUGH THE DESERT SOUTHWEST SOMETIME EARLY NEXT WEEK SO JET DYNAMICS WILL LIKELY PLAY A ROLE IN ANY SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD TAKE A GOOD HIT AS THE TROUGH AFFECTS THE REGION...BUT NOT ANTICIPATING ANY DRAMATIC COOLDOWN. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... VERY LIGHT SHOWERS EVIDENT ON RADAR SOUTH OF THE BORDER AS OF 17Z. EXPECTING THEM TO MOVE INTO THE PHOENIX AREA AROUND 21Z-22Z ALTHOUGH IMPACTS SHOULD BE MINIMAL. CIGS WILL REMAIN AOA 10-12KFT WITH THESE MID AFTERNOON SHOWERS. ADDITIONAL...STEADIER SHOWERS APPEAR POSSIBLE LATE TONIGHT ALTHOUGH DEEP CONVECTION DOESN'T APPEAR AS LIKELY BY THAT TIME /TOO LATE IN THE DAY...LOSS OF DAYTIME HEATING/. INTRODUCED PREVAILING RAIN AFTER 07Z-08Z LINGERING INTO THE MORNING HOURS. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... VERY LIGHT SHOWERS EXPECTED TO MOVE INTO SOUTHEAST CALIFORNIA AROUND 21Z-22Z ALTHOUGH IMPACTS WILL BE MINIMAL. SIMILAR TO THE PHOENIX TERMINALS...COULD BE A BETTER CHANCE OF SHOWERS LATE IN THE TAF PERIOD /CLOSER TO 12Z/. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER...FRIDAY THROUGH TUESDAY...MONSOON MOISTURE WILL GRADUALLY THIN OVER THE WEEKEND INTO NEXT WEEK. A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST. SOUTH WIND 5 TO 12 KNOTS. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20 TO 30 PERCENT. FAIR RECOVERY AT NIGHT IS EXPECTED. LIGHT AND VARIABLE MORNING WINDS...BECOMING SOUTHWEST 10 TO 20 MPH IN THE AFTERNOON. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...PERCHA/KUHLMAN AVIATION...LEINS FIRE WEATHER...LEINS
In the hours before
Local storm report, Sep 9, 11:20 AM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1120 AM MST WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 ESE YUMA 32.67N 114.60W
09/08/2015 YUMA AZ UTILITY COMPANY
DELAYED REPORT...43 POWER POLES DOWN BETWEEN AVENUES 1E
AND 3E.
&&
EVENT NUMBER PSR1500248
LEINSSpecial weather statement, Sep 9, 1:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM PDT WED SEP 9 2015
CAZ030-092115-
JOSHUA TREE NATIONAL PARK CA-
121 PM PDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RIVERSIDE AND SAN BERNARDINO COUNTIES
UNTIL 215 PM PDT
AT 121 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOSHUA TREE...OR 15 MILES SOUTHWEST OF TWENTYNINE PALMS...MOVING
NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3408 11645 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3403 11600 3403 11586
3385 11612 3392 11620 3392 11629 3394 11638
3404 11647
TIME...MOT...LOC 2021Z 143DEG 12KT 3403 11630
LEINSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:25 PM PDT | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Sep 8, 5:38 PM PDT | Special Weather Statement | PSR | 52 min | |
| Sep 8, 6:02 PM PDT | Flash Flood Warning | PSR | Yuma | 3 hr |
| Sep 8, 8:55 PM PDT | Areal Flood Warning | PSR | Yuma | 3 hr |
| Sep 8, 11:39 PM PDT | Areal Flood Advisory | PSR | La Paz, Maricopa | 111 min |
| Sep 9, 1:35 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Sep 9, 2:12 PM PDT | Special Weather Statement | PSR | Riverside | 63 min |
| Sep 9, 3:15 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
Nearby
Special Weather Statements in California, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.